A 74-year-old man presents to the hospital after falling down a flight of stairs. EMS found him on the ground moaning with left-sided weakness but able to answer questions. On arrival to the emergency department he remained neurologically stable. A head CT demonstrated a 5 mm right holohemispheric subdural hemorrhage. Neurosurgery was consulted and recommended initiation of an antiepileptic drug (AED). Valproic acid was started.
Which of the following are concerns related to the use of valproic acid?a. It has the same early seizure prevention as phenytoin but it associates with improved mortality rate
Correct Answer: D
Valproic acid is a highly protein-bound organic acid that has antiepileptic properties via blockage of the voltage-dependent Na + channels, gamma-aminobutyric acid (GABA) potentiation, and glutamate/NMDA inhibition. Valproic acid is degraded in the liver via the CYP system into glucuronidation and then 50% renally cleared from the body. There are no risks of renal injury with the medication, but there are risks of liver injury and pancreatitis. Valproate is an inhibitor of mainly CYP2C9 but other CYP enzymes as well. On evaluation of phenytoin and valproic acid, the two drugs have similar early seizure prevention, no change in late seizure prevention, but there was a trend toward higher mortality with those treated with valproic acid. Lastly, there are coagulation effects of valproic acid. The mechanism of VPA-induced coagulopathy is not well-identified and may include multiple mechanisms. VPA can decrease platelet count and has an inhibitory effect of platelets similar to that of aspirin, and it can also decrease procoagulant factors including factor VII and VIII which could theoretically increase the risk of bleeding from surgery. Paying special attention to the changes in blood coagulation studies in the preoperative assessment may be of clinical importance in VPA-treated patients.